MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 48/54; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122154
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 08/08/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, plaintiff underwent a bhr surgery on (b)(6) 2010.Later on (b)(6) 2023 the patient was diagnosed with dangerous levels of cobalt in the bloodstream.Therefore a complete bhr revision was performed on (b)(6) 2023.Patient's outcome is unknown.Further information not been provided.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
D11: concomitant medical products and therapy dates.Section h3, h6: it was reported that after a bhr surgery, the patient was diagnosed with dangerous levels of cobalt in the bloodstream.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using the batch number for the cup, and part numbers for both of them, and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head, and this failure will continue to be monitored.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the head.In the absence of the actual devices, the production records were reviewed for the cup reportedly involved in this incident.The cup involved met manufacturing specifications upon release for distribution.As no device batch number was provided for the head investigation, a manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.Based on the reported symptoms, it cannot be concluded that the dangerous levels of cobalt in the bloodstream and subsequent revision surgery were associated with a malperformance of the implant.The patient impact cannot be determined at this time.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a bhr surgery, the patient was diagnosed with dangerous levels of cobalt in the bloodstream.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using the batch number for the cup, and part numbers for both of them, and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head, and this failure will continue to be monitored.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the head.In the absence of the actual devices, the production records were reviewed for the cup reportedly involved in this incident.The cup involved met manufacturing specifications upon release for distribution.As no device batch number was provided for the head investigation, a manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.There is a likely route cause: the trauma from the motor vehicle accident is the likely clinical root cause of the reported pain and clinical reactions.Specific factors known to contribute to the alleged metallosis are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, plaintiff underwent a left bhr surgery on (b)(6) 2011.Later on (b)(6) 2023 the patient was diagnosed with dangerous levels of cobalt in the bloodstream.Therefore a complete bhr revision was performed on (b)(6) 2023.Patient's outcome is unknown.Further information not been provided.
 
Additional Manufacturer Narrative
A1: patient identifier, a2: age or date of birth b5: describe event or problem, d6: if implanted, give date and h6: health effect - clinical code.

Brand Name
ACETABULAR CUP HAP SIZE 48/54
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17912229
Report Number3005975929-2023-00145
Device Sequence Number7497637
Product Code NXT
UDI-Device Identifier03596010552297
UDI-Public03596010552297
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/07/2015
Device Catalogue Number74122154
Device Lot Number10FW28594
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer11/03/2023
04/08/2024
04/10/2024
Initial Report FDA Received Date10/11/2023
Supplement Report FDA Received Date11/04/2023
04/09/2024
04/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/08/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR RESURFACING FEMORAL HEAD 48MM
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale